Tuesday, May 29, 2012

Tendonitis & Statins

My physical therapist asked today if I was taking statins--because there is a tendonitis side effect from taking statins.  Sure enough!  It isn't common, but a week or two ago, my family physician proposed a three month break to see what happened to my cholesterol.  I was going to wait for my tendonitis to go away, so that I resume my regular exercise program.  But I think it's time to do this the other direction.

10 comments:

Anonymous said...

Three words: Red Yeast Rice. (but know that different brands have different potencies, including 0% -- see consumerlab.com for details)

asdf said...

My list of side-affects now includes mild nausea. I'm still concerned about going off of statins, but I'm maxxing out at 40mg of Crestor. My doctor keeps telling me, "There's a side-affect to not taking statins. That's called a stroke." But I still want to reduce it.

dearieme said...

I simply declined to take the ruddy stuff. Doctor appalled: "Why, I've even got my father onto them."

So I cross-examined him: it turned out that his old Dad felt so ropey that now he takes his pill only every other day. Hah!

asdf said...

dearieme -- I think you're making a very big mistake. First, you really are risking a stroke or heart attack. Second, the side effects only affect a few people, and you may not be one of them. Third, I was on Zocor, and I had no bad effects at all. I only changed to Crestor when I needed a larger dose.

So ... have another look.

Anonymous said...

I have numerous pain issues, including diabetic neuropathy. My pain was debilitating, with no relief in sight.
Turned out I was also taking a statin. My pain significantly lessened after I stopped taking it.

dearieme said...

"you really are risking a stroke or heart attack": so's everyone else. Most people who have heart attacks don't have elevated cholesterol. Indeed, I don't have elevated cholesterol - my doctor was advocating that I take it because "your cholesterol can never be too low". Sheer madness.

"the side effects only affect a few people": I very much doubt it. On one of the RCTs they did a pre-run and discharged from the study everyone who felt unwell in the first couple of weeks. All their subsequent published statistics simply excluded these people from the results - the very people who, presumably, were worst affected. In some fields such behaviour would be called "lying".

The overprescription of statins will eventually become, I fear, a huge scandal. It's not as if there is any worthwhile evidence that they do you any good unless you are one of those middle-aged males who has already had a heart attack or serious, related symptoms.

hga said...

Echoing dearieme:

One thing to keep in mind is the difference between markers and endpoints. Changes in your lab results are markers; everyone hopes they translate into desired endpoints, specifically fewer heart attacks and strokes. But of course it takes a long time to demonstrate that.

In the case of e.g. flu vaccines, given that even if we speed production by moving away from the egg method there's still not enough time for endpoints, we go with the markers of antibody production which we're pretty sure are enough (and endpoints are tested retrospectively, and that or at least the data collection of course can be done within a year).

And, yeah, statins are overprescribed, I've got my own story there where my response was to fire my doctor....

Harold said...

Do Statins help?

http://www.thennt.com/statins-for-heart-disease-prevention-without-prior-heart-disease/

dearieme said...

I've just had a chat with a retired friend36. He says that among his circle the proportion of statin-takers with serious side-effects is far higher than is compatible with the claims that few patients are harmed. Since his speciality was epidemiology, I pay heed.

Spidey said...

Dark Chocolate, anyone?